Utah, 2022Dense Fog in Utah, December 8 to 9, 2022
December 8 to 9, 2022 · NWS GJT · 1 event in 1 county or zone
Low level moisture remained trapped across the region in the wake of a departing system. This led to the development of dense fog across the Eastern Uinta Basin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low level moisture remained trapped across the region in the wake of a departing system. This led to the development of dense fog across the Eastern Uinta Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 8, 9:17 PM MST, 23 minutes earlier.
Area forecast discussion, Dec 8, 9:17 PM MST, 23 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
917 PM MST Thu Dec 8 2022
.UPDATE...
Issued at 916 PM MST Thu Dec 8 2022
Completed an update to mainly the overnight temperature forecast.
Several locations across the north were running significantly
colder than previously forecast thanks to the excellent
radiational cooling conditions. Many of the locations will see
their overnight minimums occur in the next couple of hours before
high clouds move overhead. In contrast some valleys across the
central and southern areas were not cooling as fast and dewpoints
were up higher than expected. This will keep those locations from
being as cold tonight.
&&
.SHORT TERM...(Tonight through Friday night)
Issued at 250 PM MST Thu Dec 8 2022
The broad longwave trough across the CONUS sags southward over the
next couple days, eroding the high pressure over the Gulf of Mexico.
This pattern puts the region under a mostly zonal flow aloft which
will continue to drive a train of shortwave troughs and ridges
through the area. Satellite imagery shows the last system that went
through overnight is currently over southeastern Wyoming moving to
the northeast. A weak ridge moving in over eastern Utah and Western
Colorado bringing mostly clear skies to the region today will
quickly move through to the east by tomorrow morning ahead of the
next shortwave system that will pass to the north Friday afternoon
and evening. There is still a lot of residual moisture around and
can't rule out a brief, light snow shower over the higher
terrain, but otherwise this storm is passed and the Winter Weather
Advisory for the Park Range was dropped. With mostly clear skies
and a fresh blanket of snow across much of the region, expect
radiative cooling overnight to drop tomorrow morning's lows to
near normal in the lower valleys and five to ten degrees below
normal in the higher mountain valleys. The residual moisture in
the area will help buffer the low temperatures, but also brings a
chance for fog forming in the valleys overnight, especially in the
Uinta Basin, and the Yampa and Gunnison Valleys. Clouds
associated with the next shortwave passing to the north will move
in from the northwest through the day. This fast moving system
won't bring much snow to the region, likely only a inch or two to
the to the high Uintas and the Park Range. Otherwise, light snow
showers may extend south to the I-70 corridor, but no accumulation
is expected. This system will move off to the east overnight
Friday, and the next weak ridge will slide in from the west by
Saturday morning, bringing mostly clear skies across the region
and another cold morning, a few degrees cooler than Friday.
.LONG TERM...(Saturday through Thursday)
Issued at 250 PM MST Thu Dec 8 2022
This weekend will be milder and pleasant as a shortwave ridge of
high pressure slides overhead on Saturday followed by increasing
southwest flow on Sunday ahead of a very deep and anomalous low
pressure trough deepening over the Great Basin. This will lead to
decent warm air advection, especially on Sunday as H7 winds increase
to 30 to 40 kts, leading to deep mixing. A bit of a dry slot sneaks
in in the tight gradient ahead of the deep closed low's cold front,
which could lead to periods of sun helping the warming trend.
Moisture begins to move in Sunday night. Very strong dynamics are
evident with this system with a 120 kt jet rounding the base of the
trough and strong upper level divergence. Showers get going over the
eastern Utah mountains Sunday night before moving into the Four
Corners and western Colorado Monday morning and afternoon, with
precipitation becoming widespread by Monday afternoon. The flow will
shift from strong southwest Monday afternoon to west Monday evening
and then strong northerly flow by Tuesday morning. The closed low
has some vertical stacking associated with it at H7 and H5 with the
center tracking across the central portions of the area across the
middle of our CWA on Monday evening into Tuesday morning. This is
the period when large scale ascent and lift is maximized, as well as
the period when the coldest air arrives. There is a very cold air
mass associated with this closed low, where H7 temps drop down to
the -10C to -12C range Monday night and to the -12C to -18C range by
Tuesday afternoon. This will bring snow levels down to the lowest
valley floors and the central track of the closed low at H7 and H5
spells good news for receiving accumulating snowfall in the lower
valleys as this is a favorable track as lift is maximized underneath
this low. The southern mountains and valleys appear favored for the
best snowfall as they remain under the deepest moisture and forcing
with strong southwest orographics helping the numbers early in the
storm. This closed low moves onto the Plains, by Tuesday afternoon
and moves across the midwest through Thursday before lifting out
across the northern Great Lakes region on Friday. This keeps strong
northerly flow hitting our northern valleys and mountains on the
back side of the system through Wednesday and Thursday under a
strong northerly flow, before snow finally comes to an end Friday
morning.
So all in all, the warmest day of the week will be Sunday with the
coldest air we've seen in a while arriving in earnest Tuesday and
lasting through the end of the week as a very cold air mass remains
in place with H7 temps dropping into the -12C to -18C range Tuesday
through Friday, before temperatures start to moderate the following
weekend as the anomalously deep closed low moves eastward and loses
its influence over the region. This means that high temperatures may
struggle to get above freezing from Tuesday through at least the end
of the week. Temperatures could be even lower though, depending on
how much snow accumulates in the valleys which could end up with
deep inversions. I mean, it's mid December for crying out loud?!
Another storm system waits in the wings as another low moves into
the Desert Southwest late next weekend but we can cross that bridge
when it gets here. As far as snow amounts with this strong closed
low Sunday night through Thursday, this system is looking
significant and models are staying fairly consistent with the
timing, track and strength of this system. The GFS, ECMWF and even
now the Canadian seem to be in better agreement and coming on board.
The probability of receiving at least advisory level snowfall in the
mountains remains high and confidence is increasing that the valleys
will share in the accumulating snowfall with this system. The
amounts as they stand right now though seem underdone given the
strong dynamics, deep moisture (150-200 percent of normal
precipitable water) and very cold air mass with H7 temps well in the
efficient dendritic snow growth range as the low tracks overhead and
behind the system (which would be a fluffier, drier snow/higher
ratio).
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 429 PM MST Thu Dec 8 2022
High confidence in VFR conditions for all TAF sites through the
period. Afternoon cumulus will dissipate with sunset, so the
ceilings below ILS approach at KASE will disappear by mid evening.
Othewrise, mid to high clouds will increase from west to east late
tonight and remain overhead Friday.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
UPDATE...BM
SHORT TERM...DB
LONG TERM...MDA
AVIATION...BM
Hazardous weather outlook, Dec 8, 3:28 AM MST, 18 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
328 AM MST Thu Dec 8 2022
COZ001>014-017>023-UTZ022>025-027>029-091030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
328 AM MST Thu Dec 8 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Scattered rain and snow showers will continue through the morning,
before dissipating during the afternoon. Light snow showers will
continue for the Park Range into the evening before also coming to
an end. Additional snow fall of an inch or less at lower
elevations and of 4-6 inches at higher elevations of the northern
mountains expected.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Generally quiet weather will persist through the weekend, with a
quick additional inch or two for the Park Range possible Friday
evening. The next best chance for accumulating snow will be early
next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Dec 8, 6:27 PM MST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
627 PM MST THU DEC 8 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY SNOW HAYDEN 40.49N 107.25W
12/08/2022 M5.0 INCH ROUTT CO CO-OP OBSERVER
24 HOUR SNOWFALL.
&&Dense Fog, Eastern Uinta Basin
- When
- December 8, 9:40 PM MST to December 9, 11:00 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- ASOS
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Dense fog was observed across the Eastern Uinta Basin including at the Vernal Regional Airport as visibility was reduced to less than one quarter of a mile for several hours overnight and into the next morning.
- Dense Fog
- Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and High Wind in California, December 8 to 10, 20221 injured · $23,000 · 52 kt wind · 13 events
- Winter Storm and Winter Weather in South Dakota, December 8 to 9, 202223 events
- Winter Storm and Winter Weather in Iowa, December 8 to 9, 202211 events
- Winter Storm and Winter Weather in Minnesota, December 8 to 9, 20228 events
- Heavy Snow and Winter Weather in Minnesota, December 8 to 9, 20227 events
- Winter Weather in South Dakota, December 8, 20225 events
- Heavy Snow in Washington, December 8 to 9, 20224 events
- Winter Storm in Iowa, December 8 to 9, 20224 events
- Winter Storm in Washington, December 8 to 11, 20223 events
- Heavy Snow in Washington, December 8 to 10, 20223 events
- Winter Storm and Heavy Snow in Oregon, December 8 to 9, 20223 events
- High Wind in Wyoming, December 8, 202258 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1060382.